California, 2009High Wind in California, April 3, 2009
April 3, 2009 · NWS SGX · 3 events in 3 counties and zones
A large upper level low moving over Northern California combined with strong onshore surface pressure gradients led to strong gusty winds in the mountains and deserts of Southern California. The high winds resulted in downed power lines, minor roof damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low moving over Northern California combined with strong onshore surface pressure gradients led to strong gusty winds in the mountains and deserts of Southern California. The high winds resulted in downed power lines, minor roof damage. A small fire, fueled by the strong winds, burned at least two homes in Palm Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 3, 3:15 AM PST, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 3, 3:15 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PDT FRI APR 3 2009
.SYNOPSIS...
A FAST MOVING WEATHER SYSTEM FROM THE NORTHWEST WILL BRING STRONG
GUSTY WINDS TO THE MOUNTAINS AND DESERTS THROUGH THIS EVENING AND A
CHANCE OF LIGHT RAIN OR DRIZZLE THROUGH THIS MORNING...MAINLY ALONG
AND WEST OF THE MOUNTAINS WITH GREATEST CHANCES ON THE COASTAL
SLOPES. FOR THE WEEKEND...HIGH PRESSURE WILL BRING FAIR AND WARMER
WEATHER. FOR EARLY NEXT WEEK...LOW PRESSURE OVER THE EASTERN PACIFIC
IS EXPECTED TO BRING A CHANCE OF MAINLY LIGHT PRECIPITATION LATE
TUESDAY THROUGH EARLY WEDNESDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH SUNDAY)...
A FAST MOVING SHORTWAVE OVER CENTRAL CALIFORNIA WILL MOVE THROUGH
SOUTHERN CALIORNIA TODAY AND INTO ARIZONA TONIGHT. STRONG WEST TO
NORTHWEST WINDS ALOFT AND STRONG ONSHORE FLOW WILL COMBINE TO BRING
STRONG GUSTY WINDS TO THE MOUNTAINS AND DESERTS THROUGH THIS
EVENING. THIS SHORTWAVE AND A COASTAL EDDY HAVE BROUGHT DEEPENING OF
THE MARINE LAYER TO AROUND 6000 FEET WITH A FEW AREAS OF LIGHT RAIN
AND DRIZZLE. GREATEST COVERAGE HAS BEEN ON THE COASTAL SLOPES OF THE
SAN BERNARDINO MOUNTAINS AND ADJACENT PORTIONS OF THE INLAND EMPIRE
WITH AMOUNTS OF ONE TENTH INCH OR LESS. SOME CLEARING SHOULD OCCUR
WEST OF THE MOUNTAINS THIS AFTERNOON WITH GREATER CLEARING TONGIHT.
HIGH PRESSURE ALOFT ALONG THE WEST COAST WILL BRING FAIR AND WARMER
WEATHER FOR THE WEEKEND. WEAK EASTERLY LOWER LEVEL FLOW FOR SUNDAY
WILL BRING LOWER HUMIDITIES FOR INLAND AREAS WITH WARMER
TEMPERATURES EXTENDING NEARLY TO THE COAST.
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...
THE GFS HAS TRENDED MUCH CLOSER TO THE SLOWER SCENARIO OF THE ECMWF
FIRST SHOWN THREE NIGHTS AGO FOR THE CLOSED UPPER LOW OVER THE
EASTERN PACIFIC THAT WILL MOVE INLAND ACROSS CALIFORNIA EARLY THE
MID WEEK. CURRENT TIMING WOULD BRING THE MOSTLY LIKELY PERIOD FOR
PRECIPITATION INTO SOUTHWEST CALIFORNIA LATE TUESDAY THROUGH EARLY
WEDNESDAY. AMOUNTS AND COVERAGE SHOULD BE MORE THAN TODAY...BUT
AMOUNTS SHOULD STILL BE GENERALLY LIGHT...ONE QUARTER INCH AT THE
COAST TO AROUND ONE HALF INCH ON THE COASTAL SLOPES WITH LOCALLY
GREATER AMOUNTS. ANOTHER TROUGH OF LOW PRESSURE WITH SOME POTENTIAL
TO PRODUCE PRECIPITATION IS POSSIBLE THURSDAY NIGHT AND FRIDAY.
&&
.AVIATION...
031030Z...LAYERED STRATUS THIS MORNING WITH BASES BTWN 1500-2000 FT
AND TOPS NEAR 6000 FT. THIS DEEP CLOUD LAYER WILL OBSCURE THE
COASTAL MOUNTAIN SLOPES ABOVE 2500 FEET IN CLOUDS AND FOG THROUGH
THE AFTERNOON. AREAS OF LIGHT RAIN AND DRIZZLE WILL CONTINUE THROUGH
21Z. WITH SUCH A DEEP MARINE LAYER EXPECT LITTLE IF ANY CLEARING IN
THE VALLEYS...WITH BROKEN CLOUDS THROUGH THE EVENING AT KONT.
COASTAL AIRPORTS (KSAN...KSNA...KCRQ) HAVE A BETTER CHANCE FOR
SCATTERED CLOUDS AFTER 23Z THIS AFTERNOON.
VERY STRONG NORTHWEST WINDS AND ASSOCIATED UPDRAFTS/DOWNDRAFTS IN
THE MTNS AND DESERTS TODAY...STRONGEST THIS AFTERNOON/EVENING. GUSTS
ABOVE 50 KNOTS ARE LIKELY OVER THE HIGH DESERTS AND E/NE SLOPES OF
THE SAN BERNARDINO MTNS. ROTORS ARE QUITE LIKELY IN THE COACHELLA
VALLEY AND WILL AFFECT KPSP AND POSSIBLE KTRM. BLOWING DUST AND SAND
WILL LOWER VIS TO LESS THAN 2 MILES AT TIMES.
&&
.MARINE...
THE SMALL CRAFT ADVISORY FOR THE OUTER WATERS WILL BE IN EFFECT
AFTER 2 PM TODAY. THE COASTAL EDDY AND STRONG MARINE INVERSION WILL
DISRUPT WINDS UNTIL THEN. THE ADVISORY WILL BE LOW-END WITH WINDS TO
25 KNOTS MAINLY NEAR SAN CLEMENTE ISLAND. WINDS WILL SLOWLY DECREASE
TONIGHT. SWELLS WILL INCREASE TO AS HIGH AS 7-8 FEET IN THE OUTER
WATERS TONIGHT...BUT DUE TO THE MOSTLY SHORT PERIODS...THE SURF WILL
NOT BE PARTICULARLY HIGH...GENERALLY 3-6 FEET.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR APPLE AND
LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS.
WIND ADVISORY FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR SAN
DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY UNTIL 6 AM PDT EARLY THIS MORNING FOR APPLE AND
LUCERNE VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS.
PZ...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS
EVENING FOR WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC...MARTIN
AVIATION/MARINE...MOEDE
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Apr 3, 3:30 AM PST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT FRI APR 3 2009
CAZ058-062-040500-
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
430 AM PDT FRI APR 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN DIEGO COUNTY MOUNTAINS
AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WIND ADVISORY FOR THIS AFTERNOON AND EVENING...SEE LAXNPWSGX.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ055-056-060-061-040500-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
430 AM PDT FRI APR 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MOUNTAINS AND
DESERTS OF RIVERSIDE AND SAN BERNARDINO COUNTIES OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING THROUGH THIS EVENING...SEE LAXNPWSGX.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
PZZ775-040500-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
430 AM PDT FRI APR 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORY FOR THIS AFTERNOON AND EVENING...SEE LAXCWFSGX
AND LAXMWWSGX.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MARTIN
High Wind, Coachella Valley
- When
- April 3, 5:50 AM PST to 8:50 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $100,000
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began at the Whitewater RAWS at 550 PST and continued through 2050 PST. At 550 and 650 PST peak wind gusts of 69 MPH were measured.
There were numerous reports of damage throughout the Coachella Valley. Several power lines and traffic signals were downed in the high winds, causing power outages to approximately 1,900 customers. Many trees suffered broken limbs, and about 40 trees were uprooted. Two tractor-trailers overturned on Interstate 10. Damage to structures included roofs being torn off buildings and damaged bleachers at the Palm Springs Stadium.
High Wind, Apple and Lucerne Valleys
- When
- April 3, 1:45 PM PST to 3:45 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
At 245 PST, a trained spotter reported wind gusts up to 76 MPH in Lucerne Valley. The high winds caused some damage to a shed and blew down an antenna.
High Wind, San Bernardino County Mountains
- When
- April 3, 4:51 PM PST to 6:51 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Wind gusts in excess of 58 MPH were measured at the Burns Canyon RAWS between 1651 and 1851 PST. A peak gust of 64 MPH was measured at 1651 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, April 3 to 4, 20091 death · $120,000 · 64 kt wind · 13 events
- Lightning Strike in New York, April 3, 2009$800,000 · 1 event
- Wildfire in California, April 3, 2009$250,000 · 1 event
- High Wind in Virginia, April 3 to 4, 2009$38,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, April 3 to 4, 2009$21,000 · 21 events
- Strong Wind in Pennsylvania, April 3 to 5, 2009$28,000 · 10 events
- High Wind in North Carolina, April 3 to 4, 2009$35,000 · 54 kt wind · 2 events
- Strong Wind in Arizona, April 3, 2009$32,000 · 2 events
- Winter Storm in South Dakota, April 3 to 4, 200918 events
- Dust Storm and High Wind in Arizona, April 3, 2009$12,000 · 63 kt wind · 14 events
- Blizzard and Winter Storm in Wyoming, April 3 to 4, 200912 events
- Blizzard and Winter Storm in Wyoming, April 3 to 4, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166777, 166776, 166766.